Kansas, 2022

Hail and Damaging Winds in Kansas, September 17 to 18, 2022

September 17 to 18, 2022 · NWS TOP · 33 events in 9 counties and zones

An afternoon isolated supercell produced hail and damaging wind on 9/17, followed by redevelopment of scattered storms during the evening which produced more severe weather. Winds to 70 mph were observed.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
33

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TOP wrote it up.

An afternoon isolated supercell produced hail and damaging wind on 9/17, followed by redevelopment of scattered storms during the evening which produced more severe weather. Winds to 70 mph were observed. One additional cluster of storms developed overnight into 9/18 and produced more hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at Sep 17, 11:36 AM CST, 29 minutes earlier.

Area forecast discussion, Sep 17, 11:36 AM CST, 29 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
1236 PM CDT Sat Sep 17 2022

...Update to aviation forecast discussion...

.DISCUSSION...
Issued at 411 AM CDT Sat Sep 17 2022

Key Points:

- Strong to severe storms possible today

- Hot Sunday through Wednesday with near record temperatures

Early this morning, a shortwave trough continued to swing through
north central Kansas, coincident with a low-level jet. These
features were producing some scattered thunderstorms across north
central Kansas and southern Nebraska. Some of this activity may
impact northern portions of our area. Some hail and gusty winds
will be possible in any storms this morning. This activity should
push north of the area shortly after sunrise. The bulk of the day
should be quiet.

By this evening, a surface trough pushes into central Kansas. This
should be the focus for lift and additional thunderstorm
development this evening. Most CAMS have development beginning
around 6-7pm, generally along a line from Marysville to Abilene.
A few strong to severe storms are possible this evening as
forecast soundings indicate MLCAPE of 2000-3000 J/kg, effective
bulk shear around 30 kt and a veering wind profile. While
thermodynamic attributes become less favorable as the evening
progresses, a stout low-level jet is expected to develop and may
help overcome diminishing instability to sustain storms into the
late evening hours. At this time, locations north of I-70 appear
to have the best chance of seeing thunderstorm activity this
evening.

Sunday through Wednesday, an anomalously strong upper-level
ridge will move over the region. Ensemble data shows little
spread in expected temperatures for the first half of the week,
which indicates high confidence for hot weather during the first
part of next week. Southerly surface flow will also bring in
higher dew points to the area. Highs in the 90s look likely with
heat indices in the low 100s. Record highs, and even record warm
lows may occur during this time period. A cold front is forecast
to bring relief by late week, but there remains a lot of variation
in the timing of the front as the ECMWF has the front arriving
Wednesday but the GFS holds off the front until Thursday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1236 PM CDT Sat Sep 17 2022

VFR conditions expected through the period. Southerly winds of
10-15kts and occasional gusts to 25kts will continue through
sunset before weakening. Scattered storms could develop near KMHK
this evening, but confidence in proximity to the site is too low
for TS inclusion. LLWS is expected overnight as the LLJ increases
to 40-45kts. SSW winds increase again late in the period.

&&

.CLIMATE...
Issued at 248 PM CDT Fri Sep 16 2022

Record temps for Topeka
------------------------
Sep 18 warmest low: 76 (1893)
Sep 18 high: 101 (1925)

Sep 19 warmest low: 77 (1931)
Sep 19 high: 97 (1954)

Sep 20 warmest low: 75 (1895)
Sep 20 high: 98 (1980)

Sep 21 warmest low: 76 (1893)
Sep 21 high: 98 (1956)

Record temps for Concordia
---------------------------
Sep 18 warmest low: 76 (1947)
Sep 18 high: 100 (1931)

Sep 19 warmest low: 79 (1931)
Sep 19 high: 98 (1931)

Sep 20 warmest low: 74 (1895)
Sep 20 high: 96 (1893)

Sep 21 warmest low: 75 (1956)
Sep 21 high: 103 (2005)

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

DISCUSSION...Jones
AVIATION...Flanagan
CLIMATE...Picha
Hazardous weather outlook, Sep 17, 11:09 AM CST, 56 minutes before
Hazardous Weather Outlook
National Weather Service Topeka KS
1209 PM CDT Sat Sep 17 2022

KSZ008>012-020>024-026-034>040-054>056-058-059-181715-
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
1209 PM CDT Sat Sep 17 2022

This Hazardous Weather Outlook is for central Kansas, east central
Kansas, north central Kansas and northeast Kansas.

.DAY ONE...This afternoon and tonight.

Strong to severe thunderstorm development is possible this evening,
mainly across central and northeast Kansas. Hail up to the size of
quarters and winds up to 60 mph will be possible.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

More detailed information can be found at:
www.weather.gov/media/top/DssPacket.pdf

In the hours before

Special weather statement, Sep 17, 7:12 AM CST, 4 hours 53 minutes before
Special Weather Statement
National Weather Service Topeka KS
812 AM CDT Sat Sep 17 2022

KSZ010-011-022-023-171345-
Pottawatomie-Riley-Nemaha-Marshall-
812 AM CDT Sat Sep 17 2022

...A strong thunderstorm will impact portions of central Riley,
northern Pottawatomie, southwestern Nemaha and southeastern Marshall
Counties through 845 AM CDT...

At 811 AM CDT, Doppler radar was tracking a strong thunderstorm near
Tuttle Creek Lake, moving northeast at 40 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Westmoreland, Blaine, Onaga, Olsburg, Randolph, Havensville, Wheaton,
Tuttle Creek Lake and Lillis.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3951 9603 3950 9604 3929 9674 3941 9681
      3974 9620
TIME...MOT...LOC 1311Z 240DEG 49KT 3938 9667

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

Gargan
Special weather statement, Sep 17, 11:49 AM CST, 16 minutes before
Special Weather Statement
National Weather Service Topeka KS
1249 PM CDT Sat Sep 17 2022

KSZ037-171815-
Morris-
1249 PM CDT Sat Sep 17 2022

...A strong thunderstorm will impact portions of central Morris
County through 115 PM CDT...

At 1249 PM CDT, Doppler radar was tracking a strong thunderstorm near
Burdick, moving northeast at 35 mph.

HAZARD...Winds in excess of 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Council Grove, Wilsey, Parkerville, Burdick and Council Grove Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3860 9690 3884 9664 3869 9642 3852 9676
      3852 9682
TIME...MOT...LOC 1749Z 229DEG 32KT 3859 9679

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

Flanagan

The radar

The Topeka radar (KTWX), 54 km away, was scanning. The volume nearest the first event began at 18:07 UTC.

Open the radar archive at this moment

Event by event

17 thunderstorm wind, 16 hail. Local standard time, as filed.

Hail, Morris

When
September 17, 12:05 PM CST to 12:06 PM CST
Where
Morris County, 3.03 mi WNW of Kelso
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.670, -96.700

Quarter sized hail reported.

Thunderstorm Wind, Lyon

When
September 17, 2:00 PM CST to 2:01 PM CST
Where
Lyon County, 5.83 mi NE of Plymouth
Measured
65 kt (75 mph) estimated gust
Reported by
Public
Coordinates
38.490, -96.260

Barn damaged, trees down, dog house destroyed.

Hail, Lyon

When
September 17, 2:16 PM CST to 2:17 PM CST
Where
Lyon County, 4.95 mi NNE of Plymouth
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.480, -96.270

Hail covering the deck, up to the size of quarters.

Hail, Lyon

When
September 17, 2:21 PM CST to 2:22 PM CST
Where
Lyon County, 7.01 mi NNE of Plymouth
Measured
2 in hail
Reported by
Public
Coordinates
38.510, -96.260

Hen egg sized hail reported.

Hail, Lyon

When
September 17, 2:30 PM CST to 2:31 PM CST
Where
Lyon County, 7.01 mi NNE of Plymouth
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.510, -96.260

Quarter size hail reported, winds at 40 mph.

Thunderstorm Wind, Lyon

When
September 17, 2:52 PM CST to 2:53 PM CST
Where
Lyon County, 7.01 mi NNE of Plymouth
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
38.510, -96.260

Numerous tree limbs blown down and a few small trees up to 6 inches in diameter uprooted.

Thunderstorm Wind, Lyon

When
September 17, 3:02 PM CST to 3:03 PM CST
Where
Lyon County, 0.69 mi N of Emporia
Measured
65 kt (75 mph) estimated gust
Reported by
Public
Coordinates
38.410, -96.180

Numerous tree limbs and power lines down. One house had a tree fall onto the roof.

Thunderstorm Wind, Lyon

When
September 17, 3:03 PM CST to 3:04 PM CST
Where
Lyon County, 1.08 mi W of (Emp)emporia Muni Ar
Measured
51 kt (59 mph) measured gust
Reported by
ASOS
Coordinates
38.330, -96.200

Measured at kemp asos.

Hail, Lyon

When
September 17, 3:07 PM CST to 3:08 PM CST
Where
Lyon County, 3.53 mi WSW of Lang
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.450, -96.140

Quarter sized hail reported.

Hail, Lyon

When
September 17, 3:21 PM CST to 3:22 PM CST
Where
Lyon County, 4.27 mi NW of Neosho Rapids
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
38.410, -96.040

Golf ball sized hail reported.

Thunderstorm Wind, Lyon

When
September 17, 3:30 PM CST to 3:31 PM CST
Where
Lyon County, 5.1 mi SSW of Reading
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
38.450, -95.980

Tree limbs and power lines blown down and blocking roads.

Hail, Lyon

When
September 17, 3:40 PM CST to 3:41 PM CST
Where
Lyon County, 2.97 mi NNW of Neosho Rapids
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.410, -96.000

Quarter sized hail. Trees stripped of their leaves.

Thunderstorm Wind, Lyon

When
September 17, 3:40 PM CST to 3:41 PM CST
Where
Lyon County, 2.97 mi NNW of Neosho Rapids
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.410, -96.000

Quarter sized hail and trees stripped of their leaves.

Hail, Marshall

When
September 17, 5:59 PM CST to 6:00 PM CST
Where
Marshall County, 2.81 mi S of Herkimer
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
39.840, -96.730

Quarter sized hail reported.

Hail, Marshall

When
September 17, 6:09 PM CST to 6:10 PM CST
Where
Marshall County, 1.27 mi WSW of Marysville
Measured
1 in hail
Reported by
NWS Employee
Coordinates
39.840, -96.670

Quarter sized hail reported.

Thunderstorm Wind, Ottawa

When
September 17, 6:23 PM CST to 6:24 PM CST
Where
Ottawa County, 0.69 mi S of Tescott
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.010, -97.880

Wind gust of 60 mph, no damage observed.

Hail, Ottawa

When
September 17, 6:27 PM CST to 6:28 PM CST
Where
Ottawa County, 0.69 mi S of Tescott
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
39.010, -97.880

Hail covering the ground, up to the size of ping pong balls.

Hail, Ottawa

When
September 17, 6:32 PM CST to 6:33 PM CST
Where
Ottawa County, 0.69 mi S of Tescott
Measured
1.25 in hail
Reported by
Public
Coordinates
39.010, -97.880

Half dollar sized hail reported.

Thunderstorm Wind, Washington

When
September 17, 6:32 PM CST to 6:33 PM CST
Where
Washington County, 2.54 mi WNW of Linn
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.700, -97.120

Wind gust of 60 mph.

Hail, Ottawa

When
September 17, 6:45 PM CST to 6:46 PM CST
Where
Ottawa County, 0.54 mi W of Culver
Measured
1.5 in hail
Reported by
COOP Observer
Coordinates
38.970, -97.760

Ping pong sized hail and 60 mph winds.

Thunderstorm Wind, Ottawa

When
September 17, 6:45 PM CST to 6:46 PM CST
Where
Ottawa County, 0.54 mi W of Culver
Measured
52 kt (60 mph) estimated gust
Reported by
COOP Observer
Coordinates
38.970, -97.760

Report of 60 mph wind gust.

Hail, Washington

When
September 17, 6:59 PM CST to 7:00 PM CST
Where
Washington County, 0.53 mi W of Greenleaf
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
39.730, -96.990

Nickel sized hail reported.

Hail, Washington

When
September 17, 7:01 PM CST to 7:02 PM CST
Where
Washington County, Greenleaf
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
39.730, -96.980

Nickel sized hail reported.

Thunderstorm Wind, Dickinson

When
September 17, 8:04 PM CST to 8:05 PM CST
Where
Dickinson County, 3.52 mi ESE of Holland
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.750, -97.220

Wind gust of 60 mph.

Thunderstorm Wind, Dickinson

When
September 17, 8:09 PM CST to 8:10 PM CST
Where
Dickinson County, 2.82 mi S of Abilene Arpt
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.860, -97.240

Wind gust of 65 mph.

Thunderstorm Wind, Dickinson

When
September 17, 8:20 PM CST to 8:21 PM CST
Where
Dickinson County, 0.88 mi NE of Abilene
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
38.930, -97.210

High confidence of 70 mph wind gusts, no damage observed at this time.

Thunderstorm Wind, Dickinson

When
September 17, 8:25 PM CST to 8:26 PM CST
Where
Dickinson County, Chapman
Measured
61 kt (70 mph) estimated gust
Reported by
COOP Observer
Coordinates
38.970, -97.020

Tree limbs 3 to 6 inches is diameter snapped or torn off healthy trees.

Thunderstorm Wind, Geary

When
September 17, 8:39 PM CST to 8:40 PM CST
Where
Geary County, 0.88 mi NW of Brant
Measured
61 kt (70 mph) estimated gust
Reported by
Law Enforcement
Coordinates
38.960, -96.860

Report of sign blown down on us highway 77.

Thunderstorm Wind, Geary

When
September 17, 8:40 PM CST to 8:41 PM CST
Where
Geary County, 1.28 mi ESE of Grandview Plaza
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.990, -96.780

Estimated wind gust of 70 mph.

Thunderstorm Wind, Riley

When
September 17, 8:55 PM CST to 8:56 PM CST
Where
Riley County, 1.48 mi SSE of Eureka Lake
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
39.130, -96.640

Measured at ksu mesonet site.

Thunderstorm Wind, Riley

When
September 17, 8:55 PM CST to 8:56 PM CST
Where
Riley County, 1.48 mi SSW of (Mhk)manhattan Muni
Measured
58 kt (67 mph) measured gust
Reported by
ASOS
Coordinates
39.130, -96.680

Measured at kmhk asos.

Hail, Marshall

When
September 17, 9:03 PM CST to 9:04 PM CST
Where
Marshall County, 1.27 mi WNW of Carden
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
39.840, -96.600

Ping pong ball sized hail reported.

Hail, Pottawatomie

When
September 18, 1:26 AM CST to 1:27 AM CST
Where
Pottawatomie County, Blaine
Measured
1 in hail
Reported by
COOP Observer
Coordinates
39.500, -96.400

Quarter sized hail reported.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2022Every state in 2022This day in weather historyWarnings in Kansas, September 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1057768, 1057769, 1057770, 1057771, 1057772, 1057773, 1057774, 1057775, 1057776, 1057777, 1057778, 1057779, 1057780, 1057781, 1057782, 1057783, 1057784, 1057785, 1057786, 1057787, 1057800, 1057788, 1057789, 1057790, 1057791, 1057792, 1057793, 1057794, 1057795, 1057796, 1057797, 1057798, 1057799.